Kansas, 2020

Winter Storm and Winter Weather in Kansas, January 16 to 17, 2020

January 16 to 17, 2020 · NWS ICT · 16 events in 16 counties and zones

A strong storm system moved into Kansas bringing quite a bit of moisture with it. The main issue with this system would be temperatures and the precipitation type.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong storm system moved into Kansas bringing quite a bit of moisture with it. The main issue with this system would be temperatures and the precipitation type. Trying to decipher the liquid/frozen line would prove difficult. Once the transition to ice did occur, it did not last long but did hit with a cause significant issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 16, 9:42 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 16, 9:42 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
942 PM CST Thu Jan 16 2020

.UPDATE...
Issued at 938 PM CST Thu Jan 16 2020

Current plan is to go with a winter storm warning for areas
generally along the KS Turnpike, which is where we have the
highest confidence in elevated surfaces seeing a quarter inch of
ice or more. Not out of the question this may eventually be
expanded based on surface temp trends. Want to reiterate that we
are not expecting a quarter inch of ice or more on roadways, but
rather on elevated surfaces such as trees. However, do feel that
bridges and overpasses will be very icy for the Fri morning
commute across most of the area, even for locations outside of the
warning.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 358 PM CST Thu Jan 16 2020

A complex forecast scenario is unfolding over the next 24-36 hours.
The science behind the forecast is very important, but I want to get
to the key forecast takeaways first...

1) Precipitation looks to develop mid to late evening now, instead
of early evening, which should make for a normal evening commute
tonight.

2) Sub-freezing temperatures should hold on a bit longer into the
morning Friday, extending the threat of icing through the Friday
morning commute.

3) Accumulation-wise, we trended icing amounts up some areawide, and
trended lower with snow/sleet.

4) The only headline change was to add Chautauqua to the Winter
Weather Advisory.

Satellite imagery and objective upper air analysis this afternoon
shows a shortwave moving into the Four Corners region. A marked
increase in low-level moisture transport and deep, broad WAA is
occurring across the Southern/Central Great Plains ahead of this
wave. Within this zone of increasing moisture transport and WAA,
regional radar shows a broad area of light to moderate precipitation
from the Rio Grand Valley of Texas north to just south of the OK/KS
border. As the 850 mb ridge shifts east, the flow will veer and
increase, with trajectories right off the Gulf of Mexico. This will
allow an anomalous surge of moisture to advect into the region
through Friday on a 50-60 kt LLJ.

Meanwhile, a strong SFC high continues to slide southeast across the
Midwest/Great Lakes region. Temps beneath this high are very cold
(single digits and teens) with even lower dewpoints. This high will
continue to funnel cold/dry air southwest into Kansas through
tonight. Eventually, the low-level flow will become more southerly,
allowing a gradual increase in SFC temps on Friday. Before then,
though, the anomalous moisture will overrun the cold/dry air at the
SFC, setting the stage for an impactful winter event.

Model guidance is in very good agreement on the above. Where
differences being to creep in is the warm layer aloft as well as the
depth of the cold layer near the SFC. Those two layer will be
battling for control of the precipitation type and guidance differs
on which layer wins out and when. Comparing forecast soundings with
recent 12z upper air soundings suggests the NAM is currently
handling the thermal profiles the best and the forecast was trended
that direction. The net effect with that is a slightly longer
duration of freezing rain and a shorter duration of sleet/snow.

If you take straight QPF and make that ice accumulation, you get
some significant icing amounts (as straight model output might
show). We caution using that data and here's why. The anomalous
moisture combined with some weak instability and modest large scale
forcing for ascent should support heavier precip rates at times. So,
while we will likely see moderate to high QPF amounts (for this time
of year), the higher precip rates should lead to increased runoff.
Increased runoff tends to limit how much ice can accumulate on any
surface. Additionally, during the height of the precip intensity,
surface temps will be a bit more marginal for ice accretion (ie. in
that 31-33 range). So, while we do anticipate travel and societal
impacts, the thinking is that the above-mentioned factors will keep
this from being a significant/damaging icing event. As previous
shifts have mentioned, we encourage folks to pay attention to
temperatures in their area. If SFC temps end up holding in the upper
20s or if precip rates end up lower, the threat of significant icing
will increase. For this forecast, we are going to hold with a
strongly-worded Winter Weather Advisory, but will be closely
monitoring trends to see if any local upgrades are needed. This
Advisory will have some higher icing amounts in it than might
normally be seen with an Advisory for ice, primarily due to the
limitations of runoff.

Across SE KS, thinking the precip type will be mostly rain, with 1
to 1.5" of rain likely. We'll hold off on a Flood Watch for now, but
rises in creeks and streams are likely. Should rainfall amounts come
in higher, some flooding cannot be ruled out.

Martin

.LONG TERM...(Saturday through Thursday)
Issued at 358 PM CST Thu Jan 16 2020

Sat...A dry post-frontal regime is anticipated at the start of the
period with seasonable temperatures and light winds.

Sun-Mon...An upper level ridge of high pressure is progged to
amplify across the western CONUS as we move through the weekend
while a progressive shortwave trough races eastward across the Great
Lakes region. This will drive another surge of arctic air southward
across the central CONUS with below normal temperatures arriving
late Sunday into Monday. Highs on Mon may struggle to reach freezing
across much of the area.

Tue-Fri...Moderating temperatures can be expected as we move toward
the middle of the week. The amplified mid/upper ridge across the
Rockies is progged to translate eastward into the central CONUS on
Tue. This will allow southerly flow and moderating temperatures to
return to the region. A subtle shortwave trough may bring some light
precipitation to the region toward the middle of the week with
increasing uncertainty toward the end of the period. We may see
another more robust mid/upper trough impacting the Central Plains
toward the end of the period, however phase/amplitude uncertainties
remain resulting in lower confidence at this time.

MWM

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 622 PM CST Thu Jan 16 2020

After a decent start with all areas under a thick but fairly high
overcast & unlimited vsbys the situation deteriorates rapidly late
this eve. At 17/00Z a strong upper-deck trof was situated directly
over the West Coast. As the trof moves E it'll take on a negative
tilt as it crosses the Great Basin late tonight. This would induce
sfc troffing to increase along the Front Range. Lower-deck warm,
moist advection increases. With a warm layer above freezing from
about 4,000-7,000ft overriding freezing temps FZRA & PL would
develop across all areas. Cigs & vsbys would rapidly deteriorate
with IFR cigs in most areas by ~06Z then LIFR by 09Z. KSLN would
be the exception with IFR cigs arriving around 12Z. Vsbys would
likewise deteriorate rapidly with 2-3SM predominant from late this
eve thru Fri afternoon.

&&

.HYDROLOGY...
Issued at 358 PM CST Thu Jan 16 2020

A solid 0.50 to 1.50" of liquid-equivalent precipitation is expected
over the next 24-36 hours. Would not be surprised to see a few areas
approach 2" of rain in SE KS given the anomalous moisture coming in.
Some nuisance lowland and urban flooding is likely, with rises in
creeks and streams also expected. If some of the higher rainfall
amounts are realized, then a few rivers could near Action/Minor
flood stage.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    28  40  31  43 / 100 100  20   0
Hutchinson      27  40  29  42 / 100  80  10   0
Newton          25  39  28  41 / 100 100  20   0
ElDorado        27  39  30  42 / 100 100  40   0
Winfield-KWLD   30  41  32  45 / 100 100  40   0
Russell         21  40  26  42 / 100  70  10   0
Great Bend      24  40  27  43 / 100  70  10   0
Salina          24  39  27  40 / 100  90  20   0
McPherson       25  39  27  40 / 100  90  20   0
Coffeyville     32  40  33  45 / 100 100  70   0
Chanute         30  38  31  41 / 100 100  60   0
Iola            26  37  30  40 / 100 100  70   0
Parsons-KPPF    30  39  32  43 / 100 100  70   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Friday for KSZ032-033-
047>053-067>072-082-083-091>096-098.

&&

UPDATE...RBL
SHORT TERM...RM
LONG TERM...MWM
AVIATION...EPS
HYDROLOGY...RM
Hazardous weather outlook, Jan 16, 4:09 PM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CST Thu Jan 16 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CST Thu Jan 16 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Areas of freezing rain will develop from southwest to northwest this
evening, possibly starting as a mix of sleet and snow. Across far
southeast Kansas, mostly rain is expected, possibly starting as a
brief mix of sleet and freezing rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Sleet and freezing rain will gradually transition to rain on Friday.
Minor to moderate impacts from ice and snow are expected. Scattered
power outages and minor tree damage will be possible. Please see the
Winter Weather Advisory for additional details.

Across portions of south-central and southeast Kansas, rises in
creeks and streams can be expected along with minor lowland and
urban flooding.

There will be another opportunity for wintry precipitation mid to
late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports of ice or snow
are appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin/MWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Barton

When
January 16, 11:35 PM CST to January 17, 11:50 AM CST
Where
Barton forecast zone
Reported by
Public
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.4 inches.

Winter Storm, Russell

When
January 16, 11:40 PM CST to January 17, 11:50 AM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.4 inches.

Winter Storm, Sedgwick

When
January 16, 11:55 PM CST to January 17, 11:50 AM CST
Where
Sedgwick forecast zone
Reported by
NWS Employee
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations up to 0.25 inches.

Winter Storm, Reno

When
January 17, 12:05 AM CST to 11:50 AM CST
Where
Reno forecast zone
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.2 and 0.4 inches. Slide offs were reported on highway 50 and highway 61.

Winter Storm, Kingman

When
January 17, 12:05 AM CST to 11:50 AM CST
Where
Kingman forecast zone
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations up to 0.25 inches.

Winter Storm, Lincoln

When
January 17, 12:30 AM CST to 11:50 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.4 inches.

Winter Storm, Marion

When
January 17, 1:00 AM CST to 11:50 AM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations up to 0.3 tenths of an inch being reported. Most locations varied between 0.1 and 0.25 inches of ice.

Winter Storm, Ellsworth

When
January 17, 1:00 AM CST to 11:50 AM CST
Where
Ellsworth forecast zone
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.5 inches.

Winter Storm, McPherson

When
January 17, 1:00 AM CST to 11:50 AM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.2 and 0.4 inches.

Winter Weather, Butler

When
January 17, 1:00 AM CST to 11:50 AM CST
Where
Butler forecast zone
Reported by
Law Enforcement
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Ice was collecting on all elevated surfaces and a few slick spots were noted on roads.

Winter Storm, Harvey

When
January 17, 1:55 AM CST to 11:50 AM CST
Where
Harvey forecast zone
Reported by
Emergency Manager
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations up to 0.25 inches. Several slips and falls were being reported.

Winter Storm, Chase

When
January 17, 2:00 AM CST to 11:50 AM CST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with most locations between 0.1 and 0.25 inches of ice.

Winter Storm, Rice

When
January 17, 2:15 AM CST to 11:50 AM CST
Where
Rice forecast zone
Reported by
Public
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.4 inches.

Winter Storm, Saline

When
January 17, 2:55 AM CST to 11:50 AM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A mixture of snow then freezing rain occurred across the county with ice accumulations between 0.25 and 0.5 inches.

Winter Storm, Woodson

When
January 17, 3:00 AM CST to 11:50 AM CST
Where
Woodson forecast zone
Reported by
Law Enforcement
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

County roads were being reported as being very icy with travel issues.

Winter Weather, Allen

When
January 17, 4:00 AM CST to 11:50 AM CST
Where
Allen forecast zone
Reported by
Law Enforcement
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A few slick spots were being reported but no significant issues had arisen.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872095, 872091, 872105, 872102, 872104, 872092, 872089, 872096, 872101, 872107, 872103, 872090, 872100, 872098, 872112, 872109.